Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Northern Indiana

May 21, 2004Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 21, 2004, 11:22 PM EDT for Berrien County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 11:22 PM EDT (03:22 UTC)
Expired
May 22, 2004, 12:15 AM EDT
In force
53 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS53 KIWX 220322
SVRIWX
MIC021-220415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1122 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BERRIEN COUNTY IN MICHIGAN

* UNTIL 1215 AM EDT


* AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW BUFFALO...MOVING EAST NORTHEAST AT 
  40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  THREE OAKS
  SHOREWOOD-TOWER HILLS-HARBERT
  BRIDGMAN
  GALIEN
  STEVENSVILLE
  BARODA

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4183 8675 4177 8680 4176 8668 4178 8625
          4195 8624 4205 8624 4206 8651

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 PM EDT, 7 hours 52 minutes earlier.

Area forecast discussion, May 21, 3:30 PM EDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST FRI MAY 21 2004

.SHORT TERM...
STNRY FRONT OVER NRN INDIANA THIS AFTN. LINE OF SVR TSTMS MOVED ESE
ALONG IT. COLD POOL BEHIND THIS LINE HAS EFFECTIVELY PUSHED THE
FRONT SOUTH A BIT. MORE THUNDERSTORMS HAVE FORMED OVER NRN IA INTO
SW WI THIS AFTN. THESE SHOULD TRACK ESE ALONG 850-300MB THICKNESS
GRADIENT AND INTO 850MB THTE RIDGE. STRONG VEERING WIND PROFILES
SUGGESTS SEVERE AGAIN A POSSIBILITY. HIGH PWATS AND POTENTIAL FOR
TRAINING ALSO SUGGESTS A HEAVY RAIN THREAT. WILL ISSUE A FLOOD WATCH
FOR ALL BUT FAR SRN PORTION OF CWA... FAR SOUTH HAS HAD CONSIDERABLY
LESS RAIN AND LOWER POPS SO LEFT THAT PORTION OUT. FRONT WILL REMAIN
CLOSE ENOUGH TO AREA TO CONTINUE WITH CHC TSTMS ACROSS NORTH ON
SATURDAY.

.LONG TERM...
WAVE MOVG ALONG FRONT SHOULD SEND A COLD FRONT ACROSS THE
AREA SUNDAY NIGHT. TSTMS POSSIBLE ALONG/AHEAD OF THIS FRONT. SHOULD
HAVE A BREAK IN THE TSTMS ON MONDAY BEFORE FRONT COMES BACK NORTH
AGAIN MID-WEEK. ECMWF HAS CONTINUED WITH DEEP TROF OVER ERN U.S.
LATE WEEK WHILE GFS HAS BACKED OFF. FOR NOW WILL LEAN TOWARD MORE
CONSISTENT ECMWF NW FLOW SCENARIO AND GO WITH DRY FCST FOR THU-FRI.
NOT MUCH CHANGE MADE TO MOS TEMPS.

.AVIATION...
THUNDERSTORMS MOVG ESE ALONG FRONTAL BOUNDARY ACROSS NRN IN ATTM.
STORMS APPEAR TO BE CAUSING FRONT TO BE FCST TOO FAR TO THE SOUTH BY
THE MODELS. POSSIBLE THAT CLUSTER OF STORMS OVER NE IA WILL ALSO
MOVE ACROSS THE TERMINALS THIS EVE... WENT WITH VCTS FOR NOW. LATER
TONIGHT EXPECT THE FRONT WILL LIFT NORTH OF THE AREA RESULTING IN
VFR CONDITIONS.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM 330 PM EST FRIDAY UNTIL 600 AM EST SATURDAY FOR
ZONES INZ003>009...INZ012...INZ014...INZ016>018...INZ024>027.

MI...FLOOD WATCH FROM 330 PM EST FRIDAY UNTIL 600 AM EST SATURDAY FOR
ZONES MIZ077>081.

OH...FLOOD WATCH FROM 330 PM EST FRIDAY UNTIL 600 AM EST SATURDAY FOR
ZONES OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025.

&&

JT
Hazardous weather outlook, May 21, 7:15 AM EDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EST FRI MAY 21 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
615 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND
EVENING.  DAMAGING WIND WILL BE THE MOST LIKELY FORM OF SEVERE
WEATHER.  THUNDERSORM DEVELOPMENT WILL BE FOCUSED ALONG A WARM FRONT
LIFTING SLOWLY NORTHWARD ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS OVER EXTEME SOUTHERN
LOWER MICHIGAN ON SATURDAY AND ACROSS THE AREA FROM SATURDAY NIGHT
THROUGH SUNDAY DUE TO A FRONTAL BOUNDARY OSCILLATING OVER THE
SOUTHERN GREAT LAKES AND OHIO VALLEY REGION.  THUNDERSTORMS WILL ALSO
BE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

In the hours before

Local storm report, May 21, 5:25 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 SW PORTLAND           40.42N 84.99W
05/21/2004  0.88 INCH        JAY                IN   TRAINED SPOTTER

&&

HITCHCOCK
Local storm report, May 21, 6:10 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     STURGIS                 41.80N 85.42W
05/21/2004                   ST. JOSEPH         MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1200 PM     TSTM WND DMG     3 N COLON               42.00N 85.32W
05/21/2004                   ST. JOSEPH         MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1115 AM     TSTM WND DMG     1 SE COLOMA             42.18N 86.29W
05/21/2004                   BERRIEN            MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

&&

HITCHCOCK
Local storm report, May 21, 6:16 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 SW PORTLAND           40.42N 84.99W
05/21/2004  0.88 INCH        JAY                IN   TRAINED SPOTTER

0240 PM     TSTM WND DMG     OTTAWA                  41.02N 84.04W
05/21/2004                   PUTNAM             OH   EMERGENCY MNGR

            TREES AND POWERLINES KNOCKED DOWN COUNTYWIDE. SEVERAL
            ROADS FLOODED.

0227 PM     HAIL             DECATUR                 40.83N 84.93W
05/21/2004  1.00 INCH        ADAMS              IN   EMERGENCY MNGR

0210 PM     TSTM WND GST     8 SSE KALIDA            40.88N 84.14W
05/21/2004  60 MPH           PUTNAM             OH   PUBLIC

0210 PM     TSTM WND DMG     2 S PAYNE               41.05N 84.73W
05/21/2004                   PAULDING           OH   EMERGENCY MNGR

            TREE REPORTED KNOCKED DOWN.

0206 PM     TSTM WND DMG     VAN WERT                40.86N 84.58W
05/21/2004                   VAN WERT           OH   AMATEUR RADIO

            REPORTED SEMI TRUCK BLOWN OVER.

0206 PM     HAIL             LIMA                    40.74N 84.11W
05/21/2004  0.88 INCH        ALLEN              OH   TRAINED SPOTTER

0156 PM     TSTM WND DMG     VAN WERT                40.86N 84.58W
05/21/2004                   VAN WERT           OH   EMERGENCY MNGR

            TELEPHONE POLE REPORTED KNOCKED DOWN.

0145 PM     HAIL             1 NW FORT WAYNE         41.08N 85.15W
05/21/2004  1.00 INCH        ALLEN              IN   BROADCAST MEDIA

0144 PM     TSTM WND DMG     5 NE FORT WAYNE         41.12N 85.07W
05/21/2004                   ALLEN              IN   AMATEUR RADIO

            POWERLINE REPORTED KNOCKED DOWN. POWER POLE SNAPPED IN
            HALF.

0130 PM     TSTM WND DMG     GARRETT                 41.35N 85.13W
05/21/2004                   DE KALB            IN   LAW ENFORCEMENT

            TREE DOWN ON CAR AND UNDERPASS CLOSED DUE TO FLOODING.

0113 PM     TSTM WND GST     2 N FORT WAYNE          41.10N 85.14W
05/21/2004  70 MPH           ALLEN              IN   AMATEUR RADIO

0110 PM     TSTM WND DMG     FAYETTE                 41.67N 84.33W
05/21/2004                   FULTON             OH   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE.

1240 PM     HAIL             10 E LAGRANGE           41.64N 85.22W
05/21/2004  0.75 INCH        LAGRANGE           IN   EMERGENCY MNGR

1240 PM     TSTM WND DMG     HILLSDALE               41.93N 84.64W
05/21/2004                   HILLSDALE          MI   EMERGENCY MNGR

            TREES AND POWERLINES DOWN REPORTED COUNTYWIDE.

1237 PM     TSTM WND DMG     4 NE ALBION             41.44N 85.37W
05/21/2004                   NOBLE              IN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN.

1235 PM     HAIL             LEESBURG                41.33N 85.85W
05/21/2004  0.75 INCH        KOSCIUSKO          IN   AMATEUR RADIO

            AMATEUR RADIO REPORTED DIME SIZE HAIL.

1230 PM     TSTM WND DMG     ORLAND                  41.73N 85.17W
05/21/2004                   STEUBEN            IN   COUNTY OFFICIAL

            4 TREES REPORTED DOWN. ONE WAS 2 FOOT IN DIAMETER.

1220 PM     TSTM WND DMG     MILFORD                 41.41N 85.85W
05/21/2004                   KOSCIUSKO          IN   LAW ENFORCEMENT

            TREES REPORTED DOWN.

1218 PM     TSTM WND DMG     COLDWATER               41.94N 85.00W
05/21/2004                   BRANCH             MI   EMERGENCY MNGR

            TREES REPORTED DOWN. BARN BLOWN OVER.

1210 PM     TSTM WND DMG     6 SE GOSHEN             41.52N 85.75W
05/21/2004                   ELKHART            IN   LAW ENFORCEMENT

            BARN ROOF BLOWN OFF.

1203 PM     HAIL             MIDDLEBURY              41.67N 85.71W
05/21/2004  0.75 INCH        ELKHART            IN   AMATEUR RADIO

1201 PM     TSTM WND DMG     LAGRANGE                41.64N 85.42W
05/21/2004                   LAGRANGE           IN   LAW ENFORCEMENT

            TREES REPORTED DOWN COUNTYWIDE AND REPORTS OF CARS
            FLIPPED OVER.

1200 PM     TSTM WND DMG     3 N COLON               42.00N 85.32W
05/21/2004                   ST. JOSEPH         MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1200 PM     TSTM WND DMG     STURGIS                 41.80N 85.42W
05/21/2004                   ST. JOSEPH         MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1145 AM     TSTM WND DMG     2 N MILLERSBURG         41.53N 85.70W
05/21/2004                   ELKHART            IN   NWS EMPLOYEE

            1 SECTION OF A BARN WALL BLOWN IN AROUND 1/4 MILE EAST OF
            SR 13 AND CR 38. BUGGIES PHYSICALLY MOVED 100 FEET OR SO.
            MAILBOXES BLOWN OFF THEIR STANDS.

1141 AM     NON-TSTM WND GST 1 N ELKHART             41.70N 85.97W
05/21/2004  70 MPH           ELKHART            IN   AMATEUR RADIO

            WIND ESTIMATED AT 50 TO 70 MPH.

1141 AM     TSTM WND GST     THREE RIVERS            41.94N 85.63W
05/21/2004  78 MPH           ST. JOSEPH         MI   BROADCAST MEDIA

            REPORTED AT THREE RIVERS HIGH SCHOOL

1141 AM     TSTM WND DMG     BREMEN                  41.45N 86.15W
05/21/2004                   MARSHALL           IN   LAW ENFORCEMENT

            1 TREE REPORTED DOWN.

1127 AM     TSTM WND GST     1 S SOUTH BEND          41.66N 86.27W
05/21/2004  60 MPH           ST. JOSEPH         IN   TRAINED SPOTTER

1120 AM     TSTM WND DMG     CASSOPOLIS              41.91N 86.01W
05/21/2004                   CASS               MI   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE. ONE SEMI TRUCK ROLLED OVER.

1115 AM     TSTM WND DMG     1 SE COLOMA             42.18N 86.29W
05/21/2004                   BERRIEN            MI   COUNTY OFFICIAL

            *** 1 FATAL *** TREE FELL ON VEHICLE

1114 AM     TSTM WND DMG     BERRIEN SPRINGS         41.95N 86.34W
05/21/2004                   BERRIEN            MI   LAW ENFORCEMENT

            *** 7 INJ *** FROM 1114 TO 1140 AM EST...TREES AND
            POWERLINES DOWN COUNTYWIDE. LAW ENFORCEMENT REPORTED 7
            PEOPLE INJURED AND 6 BUILDINGS DAMAGED.

1114 AM     TSTM WND DMG     NILES                   41.83N 86.25W
05/21/2004                   BERRIEN            MI   LAW ENFORCEMENT

            TREE AND POWERLINES DOWN.

1105 AM     TSTM WND DMG     BENTON HARBOR           42.12N 86.45W
05/21/2004                   BERRIEN            MI   TRAINED SPOTTER

            40 FOOT BLUE SPRUCE SNAPPED 10 FETT OFF GROUND.

&&

HITCHCOCK/WAMSLEY/STRASSBERG
Local storm report, May 21, 9:04 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
804 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     WATERVLIET              42.19N 86.26W
05/21/2004                   BERRIEN            MI   COUNTY OFFICIAL

            SEVERAL TREES DOWN IN NORTHERN BERRIEN COUNTY

&&

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:42 PM EDTSevere Thunderstorm WarningIWXBerrien48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.